Alert archive / Oregon / High Surf Advisories in 2021

High Surf Advisory 2, NWS Portland, OR

January 5, 2021

NWS Portland, OR issued this high surf advisory at Jan 5, 2021, 2:49 AM PST. It took effect at Jan 5, 2021, 2:00 PM PST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Jan 5, 2021, 2:49 AM PST (10:49 UTC)
In effect from
Jan 5, 2021, 2:00 PM PST
Expired
Jan 5, 2021, 8:17 PM PST
In force
6 hr
Issued by
NWS Portland, OR

The text

As transmitted.

677 
WHUS46 KPQR 051049
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
249 AM PST Tue Jan 5 2021

ORZ001-002-WAZ021-061200-
/O.NEW.KPQR.SU.Y.0002.210105T2200Z-210106T1200Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
249 AM PST Tue Jan 5 2021

...HIGH SURF ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 4 AM
PST WEDNESDAY...

* WHAT...Large waves and hazardous surf conditions. Breaking waves
  around 20 feet can be expected.

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast and Central Oregon Coast.

* WHEN...From 2 PM this afternoon to 4 AM PST Wednesday.

* IMPACTS...Destructive waves may wash over beaches, jetties, 
  and other structures unexpectedly. People can be swept off 
  rocks and jetties and drown while observing high surf. Minor 
  beach erosion may damage coastal properties and buildings. 
  Higher than normal water run-up is expected on beaches and low-
  lying shoreline.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches,
producing rip currents, sneaker waves and beach erosion. Stay
well back from the water's edge and be alert for exceptionally
high waves.

Keep away from large logs on the beach. Water running up on the
beach can easily lift or roll logs which can injure or kill
someone caught in their path.

&&

$$
2 follow-up statements
076 
WHUS46 KPQR 052227
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
227 PM PST Tue Jan 5 2021

ORZ001-002-WAZ021-061200-
/O.CON.KPQR.SU.Y.0002.000000T0000Z-210106T1200Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
227 PM PST Tue Jan 5 2021

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 4 AM PST
WEDNESDAY...

* WHAT...Large waves and hazardous surf conditions. Breaking 
  waves around 20 to 22 feet can be expected.

* WHERE...In Washington, South Washington Coast. In Oregon, 
  North Oregon Coast and Central Oregon Coast.

* WHEN...Until 4 AM PST Wednesday.

* IMPACTS...Destructive waves may wash over beaches, jetties, and
  other structures unexpectedly. People can be swept off rocks and
  jetties and drown while observing high surf. Minor beach erosion
  may damage coastal properties and buildings. Higher than normal
  water run-up is expected on beaches and low-lying shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Surf Advisory means that high surf will affect beaches,
producing rip currents, sneaker waves and beach erosion. Stay
well back from the water's edge and be alert for exceptionally
high waves.

Keep away from large logs on the beach. Water running up on the
beach can easily lift or roll logs which can injure or kill
someone caught in their path.

&&

$$
775 
WHUS46 KPQR 060417
CFWPQR

Coastal Hazard Message
National Weather Service Portland OR
817 PM PST Tue Jan 5 2021

ORZ001-002-WAZ021-060530-
/O.CAN.KPQR.SU.Y.0002.000000T0000Z-210106T1200Z/
North Oregon Coast-Central Oregon Coast-South Washington Coast-
817 PM PST Tue Jan 5 2021

...HIGH SURF ADVISORY IS CANCELLED...

Seas have passed their period of peak energy and the fresh swell
has become dominate. High surf conditions no longer expected. 

$$

What forecasters said that day

The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high surf advisory went out at Jan 4, 8:49 PM PST, 6 hours earlier.

Area forecast discussion, Jan 4, 8:49 PM PST, 6 hours before
Area Forecast Discussion...UPDATED
National Weather Service Portland OR
849 PM PST Mon Jan 4 2021

Updated aviation and marine discussions, and hazards.

.SYNOPSIS...Weak high pressure moves over the region tonight and then
shifts east Tuesday. The next frontal system reaches the coast
Tuesday afternoon and slowly migrates inland Tuesday night and
Wednesday. Another brief break occurs Thursday, followed by another
frontal system Friday. This oscillating pattern looks to continue
through the weekend.

&&

.SHORT TERM...Tonight through Thursday...At 21Z GOES-17 water vapor
imagery revealed a deep low pressure area in the Gulf of Alaska with
an attendant frontal boundary extending through central Washington
and Oregon to central California. A couple of additional surface lows
could be seen nears 46N 130W and also near KACV. Infra-red imagery
and KRTX dual-pol doppler radar showed the cold front pushing across
the Cascades, with a secondary surface trough moving inside 125W. The
KAST profiler and ODOT web cams suggest snow levels down to around
3500 feet. Lightning detection in the 21Z-22Z hour show no new
strikes over the forecast area, including the coastal waters.
However, a cluster of strikes was detected in far northern
California. The 12-hr SREF calibrated thunderstorm probability
through 03Z Tue indicates 20 percent along the coast with the 10
percent contour extending into the interior valleys. The upper trough
moves ashore around 00Z Tue. This timing combined with some daytime
heating due to cloud breaks could be enough for isolated thunderstorm
development. Do not think the likelihood of convective development is
all that impressive, but is certainly non-zero.

Snow levels will be in the 3000-3500 foot range tonight. Modest 850
mb westerly orographic flow will provide some favorable lift in the
Cascades. The NBM 12-hr snowfall output through 12Z Tue suggests
generally 5-10 inches at and above the passes.

A weak transitory ridge moves over the area tonight and early Tue
morning, but shifts east of the Cascades by afternoon. The 12Z model
output indicates some warm-frontal over-running precipitation across
southwest Washington Tue morning, with some isolated shower activity
over the south Washington Cascades and foothills.  Otherwise, the
remainder of the forecast area looks to be dry through much of Tue.
The next frontal system is expected to reach the south Washington and
far north Oregon coast between 21Z Tue and 00Z Wed. Models are in
good agreement showing multiple surface lows developing along the
frontal boundary and frontal orientation becoming parallel to the mid
and upper level flow. These will act to impede the frontal progress.
However, the slower movement will raise the potential for hydro
issues as the heaviest rain core takes its time moving through the
region. The ECMWF Vertical Integrated Water Vapor Transport (IVT)
indicates a narrow band of 600-900 kg/m/s along the coastline 06Z
Wed. This band weakens considerably by 12Z as it slides southeast. No
matter, it will not take as much rain Tue night through Wed morning
to create some hydro concerns for the usual flashier rivers, such as
the Grays and Wilson. Will likely need winter weather advisories for
the Cascades Tue  night through mid-day Wed.

Another transitory ridge moves into the area Wed night and Thu
morning. Offshore low-level flow develops late Wed night or early Thu
morning and peaks Thu afternoon. The NAM suggests a KTTD-KDLS
gradient around -8 mb by 00Z Thu, which would produce 60-70 mph gusts
at Crown Point. Weishaar

.LONG TERM...Thursday night through Monday...The dry period will be
short-lived as another front is forecast to reach the coast early Fri
morning. Models differ with the details, specifically surface low
depth and location. The deterministic GFS shows a sub-980 mb low near
47N 128W 12Z Fri, while the ECMWF shows a 992 mb low a little more
northwest. The ECMWF ensembles valid 12Z Fri show a fairly wide range
of surface low locations. The deterministic GFS model solution
appears to be an outlier, as it takes a deep and compact surface low
to near KUIL by 00Z Sat. The ECWMF operational and most of the
ensembles show the surface low just south of Hadai Gwaii, with some
members indicating a sub-980 mb low center. However, many members
indicate surface low centers in the 995 mb to 1000 mb range.

Another break in the action is expected Fri night and Sat and this is
supported by the 500 mb cluster analyses. Another front looks to move
through the area late Sat night and Sun morning. The cluster analyses
indicate the upper ridge shifting east Mon, with below-normal 500 mb
heights over the forecast area Mon, for a reasonable chance for
precipitation. Do not see any sign of lowland snow or unseasonably
cold air for at least the next 7 days. Weishaar

&&

.AVIATION...Generally VFR through the period in the wake of a
cold front that is making it's final passage over the area.
Behind the front some convective showers remain bringing rain to
the coast, Coast Range and snow to the Cascades. Some of this
rain may be more intense at times which may reduce visibility to
MVFR levels. There is a chance with some clearing that there
could be some localized patchy fog forming after 10Z Tuesday,
especially along the Columbia River and near KKLS. Not expected
to be widespread but could be dense at times. Come sunrise,
expecting conditions to be dry with a VFR stratus deck and winds
less than 15 kt.

Another cold front will advance towards the area after 03Z
Wednesday. This cold front will bring another round of breezy
winds, MVFR stratus and rain. The coast will likely experience
the brunt of the wind and rain, but inland locations are not
immune.

For detailed regional Pac NW weather information, go online to:
http://weather.gov/zse

KPDX AND APPROACHES...VFR skies for most of the forecast with
scattered rain showers. Clouds will keep conditions well above
freezing, even behind the cold front. There is a slight chance
for some patchy fog right along the terminal but will need winds
to lessen and temperatures to fall in order to form. If it does,
it will not be widespread and will not linger. Another front
approaches after 03Z Wednesday bringing rain and breezy winds.
-Muessle

&&

.MARINE...An active weather pattern will continue over the northeast
Pacific through the middle of this week. Lighter westerly winds
this evening, then back to southerly late tonight/early Tuesday
morning. With the southerly wind reversal and approaching cold
front, expecting gale force winds with the chance of some
isolated storm force gusts. Because the storm force gusts are
not as widespread and are marginal, decided to stay with a gale
warning for Tuesday. Note that the highest winds are likely west
of 10 NM.

The general westerly swell remains around 16 to 18 ft through
tonight, but will build towards 18 to 20 ft as the next strong
cold front passes across our waters Tuesday. This increasing
swell and enhanced wind waves, will result in combined seas
running at 21 to 25 feet, with chance for significant wave
heights near 27 ft by late Tuesday night. Highest seas during
this time period are expected to be in the outer waters.

Weather will remain active through the week, but likely will be
less intense than what has occurred the last few days. Winds and
seas will ease after another weak cold front passes on Wednesday.
Seas 15 to 18 ft are expected late Wednesday through Thursday.
Winds will remain in the 20 to 25 kt range with gusts near 30 kt.
Recent model guidance is delaying a system moving over the
waters on Thursday until early Friday morning. Even with this
next system, winds are trending towards 20 to 25 kt with gusts
to 30 kt but they are likely to evolve over time. Model
confidence remains low given the variability of models and their
outputs. Either way, expecting another round of active weather
early Friday through the weekend. -Muessle/42

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until midnight PST tonight for Cascades
     in Lane County-Northern Oregon Cascades.

WA...Winter Storm Warning until midnight PST tonight for South
     Washington Cascades.

PZ...Small Craft Advisory until 7 AM PST Tuesday for coastal waters
     from Cape Shoalwater WA to Florence OR out 60 NM.

     Gale Warning from 7 AM Tuesday to 1 AM PST Wednesday for
     coastal waters from Cape Shoalwater WA to Cascade Head OR
     out 60 NM.

     Gale Warning from 7 AM Tuesday to 7 AM PST Wednesday for
     coastal waters from Cascade Head OR to Florence OR out 60
     NM.

     Small Craft Advisory until 4 PM PST Tuesday for Columbia River
     Bar.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 8:10 PM PSTGale WarningPQR30 hr
Jan 5, 3:21 AM PSTWinter Weather AdvisoryPQR43 hr

Nearby

High Surf Advisories in Oregon, 2021High Surf Advisories in Washington, 2021Every high surf advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.